Since over-the-counter drugs are easy to obtain, users may develop a reliance on them and reach for it any time they experience any discomfort. Also, the right dosage is often overlooked which can lead to abuse of the drug and a possible addiction.
Self-medication is when a person, without the assistance or consult of a physician administers drugs to themselves for symptoms they are experiencing.
Self-medication is often employed to treat self- diagnosed disorders. The most widely self-medicated substances are over-the-counter drugs used to treat common health issues at home, as well as dietary supplements.
This is because these drugs do not require the prescription of a doctor to obtain; one can just walk into any pharmacy and have access to them. Most often people self-medicate to avoid the cost and hassle of visiting a doctor. Unfortunately, there are side effects of self-medication which can be dangerous to one’s health. They include the following:
Wrong diagnosis- Not all headaches are mere headaches, so an aspirin may not be right solution to the problem. By the time you eventually realize you need to go to the hospital, whatever the underlining cause of the headaches may have progressed to an advanced stage.
Masking the signs of a serious condition- over-the-counter drugs relieve pains temporarily. As such, they have the capacity to hide the real problem that needs to be dealt with from the root. You shouldn’t be having regular headaches, shoulder, back or stomach pain. Even if you feel better when you take a painkiller, ask yourself why the pain returns soon enough? See a doctor, don’t just take another pill.
Risk of abuse and addiction- Since over-the-counter drugs are easy to obtain, users may develop a reliance on them and reach for it any time they experience any discomfort. Also, the right dosage is often overlooked which can lead to abuse of the drug and a possible addiction.
Accidental Overdose - This occurs when a person takes more than the medically recommended dose. Some people may be more sensitive to certain medications, so a dose that is still within the range of acceptable medical use may be too much for their bodies to handle. This may result in toxicity, which can lead to death.
By Eyram Kuwornu